A study by the Department of Veterans Affairs (VA) found that, while some HIV meds—in this trial, tenofovir (in Viread, Truvada and Atripla) and Kaletra (lopinavir/ritonavir)—can play a role in the disproportionately high incidence of bone fractures among people with HIV, the greater culprit is a mix of other risk factors including race, age, smoking, low weight, hepatitis C and diabetes. The study reviewed medical records of more than 56,000 positive people between 1988 and 2009.
But there’s still no need to panic, whichever meds you take: Fractures occur in fewer than two in 100 HIV-positive people.
In another study, Isentress (raltegravir) with Kaletra caused lower decline in bone mineral density (BMD) over 96 weeks. But don’t switch meds yet, says Roger Bedimo, MD, of the VA. Try calcium and vitamin D supplements while researchers “investigate whether discontinuing tenofovir will improve BMD and reduce fracture risk.”